Wyoming, 2009

High Wind in Wyoming, November 6, 2009

November 6, 2009 · NWS CYS · 2 events in 2 counties and zones

An upper level system moved across the area creating a large pressure gradient that produce a couple of hours of high winds.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An upper level system moved across the area creating a large pressure gradient that produce a couple of hours of high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 6, 9:31 AM MST, 29 minutes earlier.

Area forecast discussion, Nov 6, 9:31 AM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
931 AM MST FRI NOV 6 2009

.UPDATE...CURRENT FORECAST LOOKS ON TRACK. MADE ONLY MINOR CHANGES
TO WINDS...WITH WINDS OVER THE HIGH WIND WARNING AREA EXPECTED TO
INCREASE AGAIN AROUND NOON. WINDS MAY NOT REACH CRITERIA BASED ON
CURRENT TRENDS...BUT WILL REEVALUATE WIND SPEEDS EARLY THIS
AFTERNOON. INCREASED HIGH TEMPERATURES A FEW DEGREES THIS
AFTERNOON BASED ON CURRENT OBS...WITH NEAR RECORD HIGHS POSSIBLE
ALONG THE I80 CORRIDOR...MAINLY NEAR SIDNEY WHERE A HIGH OF 78 IS
EXPECTED...AND VALLEY LOCATIONS WEST OF THE LARAMIE RANGE WHERE
MID 60S ARE EXPECTED THIS AFTERNOON.
&&

.PREV DISCUSSION... /ISSUED 337 AM MST FRI NOV 6 2009/

SHORT TERM...TODAY THROUGH SATURDAY NIGHT...WINDS ARE BEGINNING TO
INCREASE AS SHOWN BY MESOWEST OBSERVATIONS...WITH MSAS SFC PRESSURE
ANALYSIS SHOWING THE TIGHT PRESSURE GRADIENT BEGINNING TO TAKE ON A
MORE NW TO SE ORIENTATION AS THE SFC LEE TROUGH DEEPENS. THUS WILL
CONTINUE TO SEE AN UPWARD TREND WITH WINDS ACROSS THE LARAMIE
RANGE...AND IN THE WIND PRONE REGION OF EAST CENTRAL CARBON COUNTY.
NAM SEEMS TO BE OVERDOING WINDS ALOFT AS IT IS NOT SUPPORTED BY
RAOBS AND PROFILER DATA FROM THIS EVENING SO TRENDED MORE WITH THE
GFS FOR THIS FORECAST PACKAGE. BASED ON CURRENT SFC OBS AND PROFILER
DATA SHOWING WINDS ALOFT INCREASING WITH TIME...WILL MAINTAIN THE
HIGH WIND WARNING FOR AREAS MENTIONED ABOVE...BUT WILL CANCEL THE
ZONES IN NORTHERN CARBON COUNTY AS OBS AND GUIDANCE DO NOT FAVOR
HIGH WINDS IN THIS REGION. DO EXPECT THIS TO BE A MARGINAL EVENT AS
H7 WINDS WILL MAX OUT AT ROUGHLY 55 KT THROUGH THE DAY...BUT GFS
SHOWS STRONG DOWNWARD OMEGA ACROSS SOUTHEAST WYOMING WHICH SUPPORTS
STRONG AND GUSTY WINDS AT THE SURFACE. WITH THE WARM DOWNSLOPE WINDS
IN PLACE...EXPECT TODAY TO BE ANOTHER VERY WARM DAY ACROSS THE CWA
WITH NEAR RECORD HIGHS EXPECTED ONCE AGAIN ACROSS SOUTHEASTERN
PORTIONS OF THE NEBRASKA PANHANDLE. AS THE LEE TROUGH SHIFTS TO THE
EAST THROUGH THIS EVENING...WILL SEE THE STRONG WINDS BEGIN TO EASE
ACROSS THE AREA. THE 120 KT JET CURRENTLY MOVING INTO THE PACIFIC
NORTHWEST WILL SHIFT OVER THE NORTHERN ROCKIES TONIGHT AND WILL
STRENGTHEN AN UPPER LEVEL SHORTWAVE MOVING ACROSS THE US/CANADIAN
BORDER. A WEAK COOL FRONT ASSOCIATED WITH THIS SYSTEM WILL DROP
DOWN ACROSS EASTERN WY/NE PANHANDLE OVERNIGHT. MAIN IMPACT WILL BE TO
DECREASE WINDS AND COOL TEMPERATURES A FEW DEGREES FOR SATURDAY.
WITH THE STRONG JET OVERHEAD ON SATURDAY...EXPECT WEST WINDS TO BE
BREEZY ONCE AGAIN WEST OF THE LARAMIE RANGE...BUT NOT AS STRONG AS
TODAY. CURRENT LOOP OF PRECIPITABLE WATER SHOWS INCREASING
MOISTURE WITH THE APPROACHING PACIFIC JET...HOWEVER WILL INITIALLY
REMAIN DRY OVER THE CWA SO DO NOT EXPECT ANY SHOWERS WITH THIS
FRONT. AS WINDS INCREASE ALOFT AND ADVECT MOISTURE INTO THE REGION
ON SATURDAY...WILL SEE BETTER CHANCE FOR OROGRAPHIC SHOWERS
THROUGH SATURDAY NIGHT.

LONG TERM...SUNDAY THROUGH THURSDAY...PACIFIC COOL FRONT WILL
PUSH ACROSS THE CWA BY EARLY SUNDAY WITH TEMPERATURES A LITTLE
COOLER. MODELS HINT AT SOME LIGHT PCPN OVER THE SE PART OF THE CWA
BY LATE SUNDAY AFTERNOON INTO SUNDAY NIGHT AS SFC UPSLOPE FLOW
MOISTENS SOMEWHAT AND SOME JET DYNAMICS PASS ACROSS. SFC HIGH
BUILDS INTO THE REGION BY EARLY MONDAY SHUNTING BETTER MOISTURE TO
THE SOUTH THUS ANY PCPN EXPECTED TO END/MOVE OUT BY THAT TIME. DRY
AND WARMER CONDITIONS EXPECTED TUESDAY AS UPPER RIDGE SHIFTS
ACROSS WITH UPPER FLOW BECOMING WSW ON WEDS AHEAD OF NEXT UPPER
TROF WHICH WILL BE MOVING ONSHORE OVER THE WESTERN CONUS. SOME
MAINLY MTN RN/SNOW SHOWERS POSSIBLE BY LATE WEDS AS INCREASING
MOISTURE RIDES UP FACING SLOPES. NEXT CHANCE FOR MORE WIDESPREAD
PCPN LOOKS TO ARRIVE THURSDAY AS IMPULSES LIFT OUT OF WEST COAST
UPPER SYSTEM AND ACROSS THE CWA WITH TEMPERATURES TURNING COOLER
BY THE LATTER PART OF THE WEEK.

AVIATION...VFR CONDITIONS WILL BE OVER THE CWA THROUGH SATURDAY
NIGHT. WESTERLY SURFACE WINDS WILL BE STRONG ESPECIALLY OVER AND
NEAR THE LARAMIE AND SNOWY RANGES THIS MORNING THROUGH EARLY IN
THE EVENING. WINDS WILL GUST TO NEAR 50 KNOTS DURING THAT TIME
INCLUDING AREAS NEAR THE AIRPORTS OF KRWL...KLAR AND KCYS. A DRY
COLD FRONT WILL MOVE ACROSS THE CWA AROUND SUNSET...WITH WINDS
DECREASING BEHIND THE FRONT. CAN EXPECT MODERATE TURBULENCE ACROSS
THE AREA WITH THE STRONG WINDS...PARTICULARLY TO THE LEE OF THE
LARAMIE RANGE.

FIRE WEATHER...STRONG WESTERLY WINDS WILL CONTINUE TO INCREASE
THROUGH THE MORNING AND REMAIN STRONG THROUGH THE DAY ALONG AND WEST
OF THE LARAMIE RANGE. WINDS IN THOSE AREAS WILL GUST AS HIGH AS 60
MPH WITH THE PEAK IN WIND SPEEDS EXPECTED IN THE EARLY AFTERNOON.
TEMPERATURES TODAY WILL BE A LITTLE COOLER THAN YESTERDAY...BUT
STILL WELL ABOVE NORMAL. MINIMUM RELATIVE HUMIDITY VALUES WILL BE
SLIGHTLY HIGHER AS A RESULT OF SLIGHTLY COOLER TEMPS AND INCREASING
MOISTURE FROM THE WEST...RANGING FROM 15 TO 25 PERCENT IN THE
AFTERNOON. A DRY COOL FRONT WILL MOVE ACROSS THE CWA THIS EVENING
WHICH WILL HELP DECREASE WINDS AND COOL OFF TEMPERATURES A BIT.
WINDS ON SATURDAY WILL BE BREEZY ONCE AGAIN...BUT NOT AS STRONG AS
TODAY. TEMPERATURES WILL AGAIN BE SLIGHTLY COOLER TEMPERATURES AND
MINIMUM RELATIVE HUMIDITIES WILL CONTINUE TO IMPROVE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...HIGH WIND WARNING UNTIL 3 PM FRIDAY FOR WYZ103-WYZ106-WYZ110-
     WYZ116-WYZ117.

NE...NONE.

&&
Hazardous weather outlook, Nov 6, 4:39 AM MST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
439 AM MST FRI NOV 6 2009

WYZ101-104-105-107-109-111>115-118-071200-
CONVERSE COUNTY LOWER ELEVATIONS-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
CENTRAL LARAMIE COUNTY-
439 AM MST FRI NOV 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WESTERLY WINDS ARE EXPECTED FOR A TIME LATE THIS MORNING
THROUGH MID AFTERNOON. SOME GUSTS IN EXCESS OF 45 MPH CAN BE
EXPECTED BEFORE THE WIND DIMINISH LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ103-106-110-116-117-071200-
NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
439 AM MST FRI NOV 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 3 PM THIS AFTERNOON AS STRONG
AND GUSTY WESTERLY WINDS ARE EXPECTED THROUGH MID AFTERNOON. SOME
GUSTS AROUND 60 MPH ARE LIKELY...PARTICULARLY IN WIND PRONE AREAS
SUCH AS NEAR ARLINGTON AND BETWEEN CHUGWATER AND WHEATLAND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-071200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY-
EAST LARAMIE COUNTY-
439 AM MST FRI NOV 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
November 6, 10:00 AM MST to 12:00 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor (KBDX) recorded sustained winds in excess of 40 mph between 10 AM and Noon with a peak gust of 67 mph at 1120 AM.

High Wind, South Laramie Range Foothills

When
November 6, 10:00 AM MST to 11:00 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A UP railroad sensor at Lynch recorded sustained winds in excess of 40 mph between 10 and 11 AM with a peak gust of 55 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197143, 197144.